Texas, 2012Hail in Texas, April 3 to 4, 2012
April 3 to 4, 2012 · NWS HGX · 13 events in 6 counties and zones
A stalled surface boundary served as a focus for the development of several well organized and severe thunderstorms that produced large hail across areas south and southwest of Houston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- $2,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled surface boundary served as a focus for the development of several well organized and severe thunderstorms that produced large hail across areas south and southwest of Houston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 3, 10:56 PM CST, 52 minutes earlier.
Area forecast discussion, Apr 3, 10:56 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 PM CDT TUE APR 3 2012
.AVIATION...
LINE OF CONVECTION STILL HOLDING TOGETHER AS IT CONTINUES TO VERY
SLOWLY MOVE THROUGH THE CWA. EXTRAPOLATED TIMING OF THIS LINE HAS
IT AT/NEAR IAH AROUND 10Z...AT THE COAST AROUND SUNRISE. STILL AN
UNSETTLED FCST IN THE STORMS WAKE BUT WE SHOULD BE ON THE BACK OF
THE MAIN UPPER SYSTEM. VFR CONDITIONS LIKELY THROUGH MOST OF WEDS
AS A RESULT. 41
&&
.PREV DISCUSSION... /ISSUED 1004 PM CDT TUE APR 3 2012/
NOT MUCH CHANGE FROM EARLIER THINKING. SLOW MOVING LINE OF
SHRA/TSRA WILL BE MAKING ITS WAY THRU SE TX OVERNIGHT. TRAINING
STRONGER CELLS WITHIN THE LINE WILL PRODUCE SOME LOCALIZED HEAVY
RAINFALL IN ADDITION TO SOME HAIL IN THE STRONGEST CELLS. LCH
SOUNDING SHOWS VERY LITTLE IF ANY CAP AND LOOKS LIKE THE AREA
ALONG/EAST OF I-45 WILL BE FILLING IN WITH PRECIP IN THE HOURS TO
COME. JUST SOME MAINLY COSMETIC TWEAKS TO THE GRIDS BASED ON
LATEST TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 62 82 60 83 62 / 90 10 10 10 10
HOUSTON (IAH) 68 85 65 86 62 / 70 10 10 10 10
GALVESTON (GLS) 73 81 71 81 69 / 60 20 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 3, 7:48 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
848 PM CDT TUE APR 3 2012
TXZ163-164-176>179-195>200-210>214-226-227-235>238-050200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
848 PM CDT TUE APR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
SOUTHEAST TEXAS OVERNIGHT. SOME OF THE STORMS COULD PRODUCE HAIL.
WIND DAMAGE IS A SECONDARY THREAT. IN ADDITION TO THE SEVERE
POTENTIAL...TRAINING STRONG CELLS WILL OCCUR AND VERY LOCALIZED 3
INCH RAINFALL ACCUMULATIONS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS MAY LINGER INTO
WEDNESDAY....MAINLY ALONG THE COAST AND OFFSHORE. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TONIGHT.
GMZ330-335-350-355-370-375-050200-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
848 PM CDT TUE APR 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
A LINE OF STRONG THUNDERSTORMS MOVING INTO SOUTHEAST TEXAS THIS
EVENING WILL CONTINUE TO BE MONITORED. THIS LINE IS EXPECTED TO
WEAKEN AS IT APPROACHES THE COAST LATE TONIGHT. WE WILL CONTINUE
TO MONITOR THIS SITUATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
REMNANT SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Apr 3, 9:08 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1008 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 3 W GRAPELAND 31.49N 95.53W
04/03/2012 E0.75 INCH HOUSTON TX LAW ENFORCEMENT
0935 PM HAIL COLLEGE STATION 30.60N 96.31W
04/03/2012 E0.75 INCH BRAZOS TX PUBLIC
&&
47Special weather statement, Apr 3, 9:48 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1048 PM CDT TUE APR 3 2012
TXZ163-040445-
HOUSTON-
1048 PM CDT TUE APR 3 2012
...STRONG STORM IN HOUSTON COUNTY...
AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CROCKETT...MOVING NORTHEAST
AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WECHES...LOVELADY...
KENNARD AND CROCKETT.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR THE WARNED
AREA.
LAT...LON 3155 9514 3152 9509 3148 9510 3147 9506
3145 9504 3145 9501 3142 9500 3140 9496
3138 9496 3109 9550 3121 9563 3158 9524
3159 9517
TIME...MOT...LOC 0347Z 231DEG 34KT 3123 9547Special weather statement, Apr 3, 9:50 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1050 PM CDT TUE APR 3 2012
TXZ163-176-177-040445-
HOUSTON-MADISON-WALKER-
1050 PM CDT TUE APR 3 2012
...STRONG STORM IN NORTHERN WALKER COUNTY...
AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN HUNTSVILLE AND MADISONVILLE...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...AUSTONIO AND MIDWAY.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM FOR THE WARNED
AREA.
LAT...LON 3103 9543 3094 9544 3074 9575 3087 9586
3126 9565
TIME...MOT...LOC 0349Z 222DEG 23KT 3086 9573Special weather statement, Apr 3, 10:35 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1135 PM CDT TUE APR 3 2012
TXZ163-164-177-040530-
HOUSTON-TRINITY-WALKER-
1135 PM CDT TUE APR 3 2012
...STRONG STORM IN NORTHERN WALKER AND SOUTHWESTERN TRINITY
COUNTIES...
AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 36 MILES SOUTHWEST OF APPLE SPRINGS...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PENNINGTON...APPLE
SPRINGS...AND LOVELADY.
AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF RAINFALL COVERING ROADWAYS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT FOR THE
WARNED AREA.
LAT...LON 3143 9505 3132 9490 3115 9484 3100 9500
3084 9552 3098 9565
TIME...MOT...LOC 0432Z 232DEG 27KT 3097 9549Special weather statement, Apr 3, 10:53 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1153 PM CDT TUE APR 3 2012
TXZ177-199-040545-
MONTGOMERY-WALKER-
1153 PM CDT TUE APR 3 2012
...STRONG STORMS MOVING THROUGH WALKER AND MONTGOMERY COUNTIES...
AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HUNTSVILLE TO DACUS...MOVING EAST
SOUTHEAST AT 15 MPH.
ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS
PRAIRIE...WILLIS...HUNTSVILLE...CONROE...RIVERSIDE...MONTGOMERY AND
HUNTSVILLE.
AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3086 9540 3085 9539 3087 9535 3071 9534
3050 9536 3043 9533 3035 9533 3038 9581
3076 9566 3089 9539 3089 9538
TIME...MOT...LOC 0452Z 246DEG 14KT 3069 9560Special weather statement, Apr 3, 11:34 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 AM CDT WED APR 4 2012
TXZ177-198-199-040630-
GRIMES-MONTGOMERY-WALKER-
1234 AM CDT WED APR 4 2012
...STRONG STORM IN MONTGOMERY COUNTY...
AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DOBBIN...OR 20 MILES WEST OF
CONROE...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...PLANTERSVILLE...LAKE
CONROE DAM...DOBBIN...WILLIS...TODD MISSION...MONTGOMERY AND CONROE.
AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE
OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3036 9528 3024 9580 3025 9583 3035 9590
3074 9543 3054 9535 3048 9535
TIME...MOT...LOC 0534Z 234DEG 18KT 3033 9579Hail, Trinity
- When
- April 3, 11:48 PM CST
- Where
- Trinity County, 4.92 mi NE of Groveton
- Measured
- 1 in hail
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.127, -95.100
Quarter sized hail reported on Highway 94 between Groveton and Apple Springs.
Hail, Polk
- When
- April 4, 1:52 AM CST
- Where
- Polk County, 1.17 mi SSW of New Hope
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 30.586, -94.981
Quarter sized hail reported southwest of Goodrich.
Hail, Polk
- When
- April 4, 2:10 AM CST to 2:14 AM CST
- Where
- Polk County, 2.42 mi E of Providence Camp
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.668, -94.859
Dime sized hail increased to quarter sized for a few minutes along Providence Road to the southeast of Livingston.
Hail, Fort Bend
- When
- April 4, 11:05 AM CST
- Where
- Fort Bend County, 0.92 mi NW of Fresno
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 29.540, -95.460
Quarter sized hail reported in Fresno.
Hail, Brazoria
- When
- April 4, 11:33 AM CST
- Where
- Brazoria County, 0.77 mi SSW of Pearland
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 29.561, -95.287
Quarter sized hail with a few golfballs mixed in reported to local media.
Hail, Galveston
- When
- April 4, 11:33 AM CST
- Where
- Galveston County, 4.09 mi WNW of League City S S Arpt
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 29.510, -95.189
Quarter sized hail reported near the intersection of FM 518 and FM 528.
Hail, Brazoria
- When
- April 4, 11:35 AM CST
- Where
- Brazoria County, 0.36 mi ENE of Alvin
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 29.422, -95.244
Quarter sized hail reported in Alvin.
Hail, Brazoria
- When
- April 4, 11:38 AM CST
- Where
- Brazoria County, 1.47 mi S of Alvin Arpk
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.399, -95.279
Baseball sized hail reported along Community Drive in Alvin.
Hail, Brazoria
- When
- April 4, 11:39 AM CST
- Where
- Brazoria County, 0.69 mi N of Alvin
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 29.430, -95.250
Golfball sized hail reported at a gas station in Alvin.
Hail, Brazoria
- When
- April 4, 11:41 AM CST
- Where
- Brazoria County, 1.83 mi SSE of Alvin
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 29.395, -95.241
Golfball sized hail reported at Alvin Community College.
Hail, Brazoria
- When
- April 4, 1:55 PM CST
- Where
- Brazoria County, 1.03 mi ENE of Lake Jackson Arpt
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.033, -95.433
Quarter sized hail reported in Lake Jackson.
Hail, Brazoria
- When
- April 4, 2:18 PM CST
- Where
- Brazoria County, 0.85 mi SE of Brazoria
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 29.042, -95.569
Golfball sized hail reported by television viewers in Brazoria.
Hail, Matagorda
- When
- April 4, 2:46 PM CST
- Where
- Matagorda County, 1.09 mi W of Bay City
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 28.980, -95.968
Dime to quarter sized hail reported in Bay City.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 3, 201229 injured · $798 million · EF3 · 94 events
- Hail and Damaging Winds in Florida, April 3, 20121 death · $86,000 · 1 in hail · 16 events
- Flash Flood in West Virginia, April 3, 2012$175,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 3 to 5, 2012$100,000 · 1 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 3 to 5, 2012$55,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 2012$60,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, April 3, 2012$40,000 · 1 in hail · 9 events
- Tornadoes and Hail in Texas, April 3 to 4, 2012EF0 · 29 events
- Hail and Damaging Wind in Tennessee, April 3, 2012$25,000 · 1.25 in hail · 6 events
- Tornado and Hail in Louisiana, April 3, 2012$6,000 · EF0 · 23 events
- Hail and Damaging Winds in Arkansas, April 3, 2012$10,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Georgia, April 3, 2012$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377697, 377698, 377699, 377700, 377701, 377702, 377703, 377704, 377705, 377706, 377707, 377708, 377709.